Volume 11, issue 4 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19, 1 issue

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Other MSP Journals
Flipping bridge surfaces and bounds on the stable bridge number

Jesse Johnson and Maggy Tomova

Algebraic & Geometric Topology 11 (2011) 1987–2005

We show that if K is a knot in S3 and Σ is a bridge sphere for K with high distance and 2n punctures, the number of perturbations of K required to interchange the two balls bounded by Σ via an isotopy is n. We also construct a knot with two different bridge spheres with 2n and 2n 1 bridges respectively for which any common perturbation has at least 3n 4 bridges. We generalize both of these results to bridge surfaces for knots in any 3–manifold.

stable Euler characteristic, flipping genus, bridge surface, common stabilization, knot distance, bridge position, Heegaard splitting, strongly irreducible, weakly incompressible
Mathematical Subject Classification 2000
Primary: 57M25, 57M27, 57M50
Received: 17 April 2010
Revised: 29 March 2011
Accepted: 15 May 2011
Published: 16 July 2011
Jesse Johnson
Mathematics Department
Oklahoma State University
401 Mathematical Sciences
Stillwater OK 74078-1058
Maggy Tomova
Department of Mathematics
The University of Iowa
Iowa City IA 52242